MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 10/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2014 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: debridement, infection, hernia recurrence, removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: n/a.Implant procedure: (b)(6): ¿laparoscopic repair of incisional hernia with gore-tex mesh.¿ [gore ® dualmesh® biomaterial, 1dlmc08/10955791, 23 cm x 24cm].Implant date: on (b)(6) 2014 (hospitalization unknown).Preoperative diagnosis: incisional hernia postoperative diagnoses: incisional hernia.Anesthesia: general endotracheal.Indications and findings: the patient is a 54 -year -old gentleman with a previous abdominal surgery that has developed an incisional hernia that is symptomatic, and he actually proved to have hernias in both the midline as well as at the previous ostomy site.A piece of mesh that was 23 cm x 24 cm was used as a prosthetic.Description of procedure: the patient was prepped and draped sterilely with chlora prep after the administration of general endotracheal anesthesia and iv ancef.Local was infiltrated in all trocar sites.A small nick was made at the left subcostal margin and a 5 -mm optiview port was used to gain access to the abdomen.Under direct vision 12 and 5 -mm ports were placed in the left flank later, two 5-mm ports were placed in the right flank.Extensive adhesions were present.These were taken down with blunt and sharp dissection.A piece of mesh that had a 4-cm overlay and was cut to the configuration of the defects was obtained.Three gore-tex stay stitches were placed in the mesh.It was rolled into a tight cylinder and passed into the abdomen.The stay stitches were pulled into position and secured transracially with a suture -passer.The periphery of the mesh was secured with an auto suture spiral tacker.At approximately 3 -cm intervals, using a suture -passer, 2-0 gore-tex stitches were used to provide additional transfascial sutures at the periphery of the mesh.The pneumoperitoneum was released.The trocars were removed and the skin incisions were closed with a subcuticular 5-0 monocryl.Sterile dressings were applied and the patient was transferred to the post anesthesia care unit in stable condition.Counts were correct.The records confirm gore ® dualmesh® 1dlmc08/10955791 was implanted.Explant preoperative complaints: n/a.Explant procedure: (b)(6): exploratory laparotomy, lysis of adhesions, removal of infected hernia mesh with debridement of abdominal wall, repair of recurrent ventral incisional hernia with biologic mesh and component separation.Explant date: on (b)(6) 2016 (hospitalization unknown).Preoperative diagnosis: recurrent ventral incisional hernia with infected hernia mesh.Postoperative diagnosis: recurrent ventral incisional hernia with infected hernia mesh.Complications: none.Blood loss: 200ml.Specimen: hernia mesh and abdominal wall.Findings: 1.The hernia mesh was infected, and the infection was a chronic infection.The source of his bleeding was probably from omentum that had been involved in the infection that had bled through.2.The bowel was preserved throughout its course and there was no evidence of any fistulas and / or enterotomies during exploration and running the bowel 3 times.3.We removed the entire old mesh as well as any tacks and visible sutures that were associated with this.4.We placed a 20 x 25 cm strattice biologic mesh as an underlay to the repair.5.Upon components release of bilateral abdominal wall, we had at least 12 cm release on both sides.Disposition: tolerated the procedure well.To recovery room in stable condition.Anesthesia: general.Indication for procedure: this is a 59 -year -old male who has an infected hernia mesh that was placed years ago.He also now has a recurrent hernia and he has drainage of blood from his abdominal wall.I reviewed his ct scan.I was concerned about an enterocutaneous fistula.He definitely has a recurrent hernia and infected mesh, so i told him my recommendation was to remove the mesh, lyse adhesions and repair the ventral incisional hernia with a biologic mesh and component separation.We discussed the procedure in detail, including risks, benefits and complications.All questions were answered.Procedure in detail: the patient was taken to the operating room and placed in supine position after appropriate anesthesia had been obtained, the patient was prepped and draped in sterile fashion.At this point we made a vertical midline incision and dissected down through the subcutaneous tissue to reach the fascia, which was incised and the peritoneum was entered.We then took down adhesions and ended up having to debride abdominal wall, skin, subcutaneous tissues and muscle.We separated adhesions out in their entirety in the abdomen and the sidewall.Once we had the adhesions freed up.I explanted the old mesh.This was stuck to the abdominal wall.I removed all the tacks that were associated with it as well as sutures.There were gore-tex sutures associated with it.We removed the mesh in its entirety.We did have to debride some abdominal wall, as i mentioned, and skin, subcutaneous tissues, fascia and muscle.Once this was done and i had removed the mesh we also removed some omentum that was involved in this.It had granulation tissue associated with it, and that was the part that i think was bleeding.This was removed, i explored the bowel, and ran the bowel 3 times after lysing adhesions.There was no evidence of any enterotomy, bowel injury or fistula.Once this was done, then we made sure we had circumferentially dissected out the abdominal wall on the underside.I then decided to perform components release.We mobilized the skin away from the muscle and made our skin flaps circumferentially.We took this all the way back to the midaxillary line bilaterally.I then performed my components release.We did it about 2 cm lateral to the rectus muscles.I took the component separation from the ribcage all the way dawn to the inguinal ligament bilaterally, and we had about a 12 cm release.This was a myofascial release on both sides.Once this was done, i then placed our biologic mesh as an underlay and secured it circumferentially using running 0 pds suture and running no.1 pds suture, once this was done we then closed the midline using running no.1 double -stranded pds suture.We then placed two 19 round jp drains in the space between skin flaps and the muscles.We secured these using a nylon suture.I then cut away excess skin and subcutaneous tissue.I then used the isocyanine green, injected the patient intravenously.We used the laparoscopic lcg scope so that we could visualize the skin flaps, and we had perfusion circumferentially per visualization with the firefly technology.Once this was done, i then closed the subcutaneous layer using interrupted and running vicryl suture, and the skin was closed using staples.The patient tolerated the procedure well.There were no complications.The patient was taken to the recovery room in stable condition.All counts were correct x2.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2013: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: free air.Postoperative diagnosis: perforated sigmoid diverticulitis; abscess.Procedure: sigmoid colectomy with colostomy and hartmann procedure.Indications and findings: the patient is a 53-year-old gentleman who has been ill since tuesday of this week with crampy abdominal pain.He went to (b)(6) and was diagnosed with diverticulitis, and treated with oral antibiotics.He felt better by thursday and on friday he went to work.Friday afternoon, however, he had severe cramps and abdominal pain, diaphoresis, and came to the (b)(6) emergency room, where he was evaluated.There he was found to have a normal white count but with a left shift.He was felt to have an acute abdomen by the er physician.A ct scan of the abdomen and pelvis showed free air and evidence of diverticulitis with a 3-cm abscess in the pelvis.History of hypertension and obesity.He is a nonsmoker; has not smoked in 5 years.Exam: abdomen was diffusely tender and firm.Findings: at the time of exploration he was found to have an extensive amount of murky fluid in the abdomen.It was foul-smelling.He had an abscess that was cultured that contained frank pus.He had tremendous inflammation in the pelvis with the colon adherent densely to the bladder as well as to itself.Due to his size, it was very difficult to get the ostomy up through the abdominal wall.(b)(6) 2013: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: perforated diverticulitis.Postoperative diagnosis: perforated diverticulitis.Procedure: laparoscopic closure of colostomy; repair of incisional hernia.Anesthesia: general endotracheal.Indications and findings: the patient is a 53-year-old gentleman who had a sigmoid resection, colostomy, and hartmann procedure for perforated diverticulitis some months ago.At this point he wanted to have closure of his colostomy.He also had incisional hernia to be repaired at the same time.Description of procedure: â¿¿the patient was prepped and draped sterilely with chloraprep.After the administration of general endotracheal anesthesia and iv invanz, prior to prepping the ostomy had been closed skin-to-skin with a running 0 vicryl.A 7-cm elliptical incision was made around the ostomy and it was dissected free of the fascial defect.A site was selected for placement of the anvil and the colon was defatted at that site.A pursestring clamp was applied and a 3-0 maxon was used as the pursestring stitch.The end of the colostomy stump was amputated and a 29 ee anvil was placed in the proximal bowel and secured with a pursestring stitch.The colon was defatted slightly to give serosal surface on the end of the anvil.It was placed back in the abdomen.An alexis retractor was placed in the wound, followed by a gelport cap.A pneumoperitoneum was established and under direct vision, a 12-mm and a 5-mm port was placed in the right flank.Filmy adhesions were present in the pelvis and these were taken down, and bowel mobilized cephalad.The sigmoid stump was identified, which was just a couple of inches above the peritoneal reflection.The mesentery was incised, down into the pelvis, to give adequate mobilization.A site was selected from transection of the staple line and the mesentery at that site was divided with the harmonic scalpel.Using an endo gia blue load, the stump was transected.A 29 eea was passed from below by dr.(b)(6) , who acted as a first assistant and was an active participant in the case.An end-to-side eea anastomosis was completed after defatting the sigmoid stump.The 2 ends of the stapler was secured together.It was closed and fired, and 2 good intact donuts were retrieved.An air leak test was performed, which was negative.The abdomen was irrigated with antibiotic solution and suctioned dry.The pneumoperitoneum was released.The trocars and the alexis retractor and gelport were removed.The hernia was at the umbilicus.I could visualize it by elevating the abdominal wall with a kocher clamp.The peritoneum was incised and removed from the hernia defect using interrupted no.1 prolene.The defect was closed.It was roughly 2-1/2 cm in greatest dimension.The fascia around the ostomy site was freed up anteriorly with the cautery and the defect was then closed with a running pds 0 pds 2-looped suture.Subcutaneous tissue was irrigated and the skin incisions were closed with staples.A sterile dressing was applied and the patient was transferred to the postanesthesia care unit in stable condition.Count were correct.¿¿ relevant medical information: (b)(6) 2018: (b)(6) medical center.Implant sticker.Stratticeâ¿¢ 20 x 25.(b)(6) 2018: (b)(6) medical center.(b)(6) md.Pathology.Final diagnosis: 1.Tissue from abdominal wall, debridement.Benign skin and subcutaneous tissue with acute inflammation, necrosis and granulation tissue.2.Mesh, removal: medical device for gross diagnosis only.Preoperative diagnosis: recurrent ventral incisional hernia with mesh infection.Postoperative diagnosis: same.Gross description: the specimen is received in two parts.Part 1 is received in formalin labeled â¿¿huffman, marvin- abdominal wall.¿¿ it consists of multiple yellow-tan to pink-red fibrofatty soft tissue fragments with attached skin measuring in aggregate 32.5 x 18.2 x 5.3 cm.Serial sectioning reveals yellow to pink-red cut surfaces.Representative sections are submitted as follows.Part 2 is received in formalin labeled â¿¿huffman, marvin- infected mesh.¿¿ it consists of tan to pink-red mesh measuring 15.8 x 14.6 x 0.2 cm and 17.2 x 14.6 x 0.2 cm.Attached to the second described fragment is yellow-tan to red soft tissue measuring 8.6 x 4.9 x 2.4 cm.The specimen is for gross analysis only.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the goreâ® dualmeshâ® biomaterial instructions for use addresses the following adverse reactions among others: â¿¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The goreâ® dualmeshâ® biomaterial instructions for use also states: â¿¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10403412
Report Number3003910212-2020-01032
Device Sequence Number2942796
Product Code FTL
UDI-Device Identifier00733132601011
UDI-Public00733132601011
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2017
Device Model Number1DLMC08
Device Catalogue Number1DLMC08
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/01/2020
Supplement Date Received by Manufacturer08/01/2020
11/10/2020
05/14/2021
05/14/2021
Initial Report FDA Received Date08/13/2020
Supplement Report FDA Received Date09/01/2020
12/10/2020
05/19/2021
03/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/10/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient SexMale